|Very low viral load AND very low CD4 count?
Nov 18, 1996
I have been taking medications for about 1 year now. Initially I had only my CD4 count tested which was 300, then in 1 month dropped to 75. I immediately started taking various "preventative" meds along with anti-viral medications. I have been aggressive about treatment and have been on the 3-drug "cocktail" (AZT, 3TC and Crixivan) for most of the year. My last blood tests showed that my viral load is below 400 (the lab used is not able to detect below this number), however, my CD4 count has NOT increased at all. I take very good care of myself and take my medications religously. I drink a lot of water and do not drink or do drugs. I am a 30 year old male and am asymptomatic. Although I do not have a baseline of what my viral load was initally, I have had it tested in the past 6 months 3 times - it has not been higher than 1200. I have discussed this with my doctor and friends who also have AIDS, nobody understands why my CD4 count has not increased. Any insite would be greatly appreciated. Thanx David
| Response from Dr. Cohen
Unfortunately, it's hard to predict what will happen when you start antiretroviral therapy if you start out with a fairly low CD4 count. Some people have truly impressive rises, while other barely budge despite a great viral load reduction. The reason probably has to do with the fact that after prolonged HIV infection, there is destruction of the precursor cells that are needed for the regeneration of CD4 cells, even when viral replication is completely suppressed. Whether this is permanent or not isn't known.
The good news, though, is that whether or not your CD4 cells go up, you are much better off having an undetectable viral load. We know that of the two, viral load is more important in determining your prognosis. The best thing you can do is to stick with your antiretrovirals, keep your viral load low, and stay on your prophylactic medications. And don't give up: if your viral load stays down long enough, your CD4's may eventually get the message, and start to creep up.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.